Q. Being hypothyroid, I have gained more weight. Why?

Answered by
Dr. Divakara P
and medically reviewed by Dr. Nithila A

Hello doctor,

Is this something I should worry about? I have been hypothyroid for 25 years and have recently gained about 25 lbs.

Thyroid ultrasound states, history of goiter. We have no previous examination available for comparison. Both thyroid lobes are diminished in size.

The right thyroid lobe measures 2.3 cm in length, 6.4 mm in depth and 9.4 mm in width.

The left thyroid lobe measures 3.2 cm in length, 6.5 mm in depth and 1 cm in width.

Each thyroid lobe is diffusely heterogeneous and without visible nodularity. No parenchymal calcifications are visible.

The impression is diffusely heterogeneous and small thyroid lobes. No evidence of dominant nodule on either side.

Dr. Divakara P

Diabetology Endocrinology General Medicine Internal Medicine Pain Medicine Pulmonology (Asthma Doctors)

Hello,

Welcome to icliniq.com.

Your weight gain is due to hypothyroidism and probable physical Inactivity. I need to know what is your recent TSH (thyroid-stimulating hormone) level if it is not in a reasonable range, your medication dose needs to be adjusted. Also, do 30 minutes of aerobic exercise daily, avoid sweets, carbonated beverages, and nonveg food.

As of your scan report is concerned it is suggestive of atrophic thyroiditis where the thyroid gland shrinks and later becomes inactive. So you may require thyroid hormone supplement. But your scan finding is nothing to worry about. Any doubts or queries feel free to ask.

Also Read Answers From:

Related Questions & Answers


Can hypothyroidism be cured with only ayurvedic medicines?

Query: Hello doctor, I would like to know if my hypothyroidism can be cured without taking the synthetic hormones, through Ayurveda only. In the allopathic approach, the hormone needs to be taken for the rest of one's life and I am a bit scared of it. It is possible I may also be diabetic and will need to ...  Read Full >>


Dr. Alka
Ayurveda Specialist

Answer: Hello, Welcome to icliniq.com. I just read your query and saw all your reports (attachment removed to protect patient identity). The thyroid gland makes thyroid hormones on a¬†regular basis because it is necessary daily for metabolism and for other body functions. That is why when it is prescribed o...  Read Full

I am having intermittent palpitations. Is it due to hypothyroidism?

Query: Hello doctor, I am 28 years old. Experiencing intermittent palpitations from last three months. ECG, echo, TMT is normal. The lipid profile shows increased triglycerides in serum 189 mg/dl. Recently, I was diagnosed with subclinical hypothyroidism for which I am taking Levothyroxine from last one m...  Read Full >>


Dr. Salam Salloum
Cardiologist

Answer: Hi, Welcome to icliniq.com. Please be advised that a normal ECG while you do not have the palpitation feeling, is not diagnostic of the palpitation. You need to have a cardiac monitor. If the palpitation happens every day, then a 24 hours cardiac monitor should pick them up. If they happen every 2...  Read Full

Are weight gain and excess sweating side effects of Escitalopram?

Query: Hello doctor, Are weight gain and increased sweating typical side effects of the medication Escitalopram (Lexapro, Cipralex)? I am asking because I gained about 6 lbs in three months and I sweat a lot but I must admit that I am a regular alcohol user. About 4 to 5 drinks on the week (evening only,...  Read Full >>


Dr. Suresh Kumar G D
Child Health Specialist, Paediatrician, Psychiatrist

Answer: Hello, Welcome to icliniq.com. Escitalopram is an effective antidepressant but as with any other drug, can cause some side-effects. Increased sweating (diaphoresis) is a less common side-effect and can happen with Escitalopram. Some patients experience weight gain as well but as you recognized it ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: